Alert archive / Nevada / Wind Advisories in 2011

Wind Advisory 43, NWS Elko, NV

November 12, 2011Elko County, Nevada

NWS Elko, NV issued this wind advisory at Nov 12, 2011, 2:56 AM PST for Elko County, Nevada. It took effect at Nov 12, 2011, 7:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2011, 2:56 AM PST (10:56 UTC)
In effect from
Nov 12, 2011, 7:00 AM PST
Expired
Nov 12, 2011, 2:37 PM PST
In force
8 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2011-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2011-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2866 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WWUS75 KLKN 121056
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
256 AM PST SAT NOV 12 2011

...STRONG WINDS EXPECTED TODAY...

NVZ031-130000-
/O.NEW.KLKN.WI.Y.0043.111112T1500Z-111113T0000Z/
NORTHERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...OWYHEE
256 AM PST SAT NOV 12 2011

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 PM PST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM PST THIS
AFTERNOON. 

* WINDS: WEST TO NORTHWEST 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING: WINDS WILL BECOME STRONG OVER THE HIGHER TERRAIN AND
  SUMMITS AROUND DAYBREAK THEN MIX DOWN TO THE VALLEYS DURING THE
  MORNING HOURS. WINDS SHOULD BEGIN SUBSIDING BY LATE AFTERNOON. 

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE

* IMPACTS: STRONG AND GUSTY WINDS WILL MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. DRIVERS NEED
  TO USE CAUTION WHEN TRAVELING ALONG HIGHWAY 93 BETWEEN WELLS AND
  JACKPOT AS THERE COULD BE STRONG CROSSWINDS OVER O NEIL SUMMIT
  AND H D SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
754 
WWUS75 KLKN 122237
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
237 PM PST SAT NOV 12 2011


NVZ031-122345-
/O.CAN.KLKN.WI.Y.0043.000000T0000Z-111113T0000Z/
NORTHERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...OWYHEE
237 PM PST SAT NOV 12 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WIND GUSTED TO HIGH LEVELS OVER THE HIGHER TERRAIN OF NORTHERN
ELKO COUNTY THIS MORNING BUT HAVE SINCE SUBSIDED. THEY WILL REMAIN
BELOW ADVISORY LEVELS THROUGH THE NIGHT.

$$


BOYD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 11, 3:04 PM PST, 11 hours 52 minutes earlier.

Area forecast discussion, Nov 11, 3:04 PM PST, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
304 PM PST FRI NOV 11 2011

.SYNOPSIS...A COLD FRONT WILL REACH NORTHERN NEVADA EARLY
TOMORROW MORNING. A PERIOD OF LIGHT SNOW AND GUSTY WINDS WILL
OCCUR ALONG THE COLD FRONT...WITH LIGHT SNOWFALL ACCUMULATIONS
EXPECTED ACROSS THE NORTH. AFTER PARTIAL CLEARING SATURDAY
EVENING...ANOTHER STORM WILL BRING LIGHT SNOWFALL SUNDAY MORNING.
DRIER AND WARMER WEATHER WILL RETURN FOR THE BEGINNING OF NEXT
WEEK.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY. MID AND HIGH LEVEL MOISTURE
CONTINUE TO STREAM ACROSS THE CWA THIS EVENING...AS THE 500MB LOW
OFF THE CALI COAST CONTINUES TO ADVECT DEEP 600-300MB MOISTURE INTO
THE AREA. WATER VAPOR SATELLITE HAS A CLEARLY DEFINED 500MB VORT
MAX DIGGING OVER THE PUGET SOUND AT THIS HOUR. THIS MID-LEVEL
SHORTWAVE WILL QUICKLY DIG INTO IDAHO TONIGHT...BRINGING A SHARP
COLD FRONT INTO NORTHERN NV BY DAYBREAK. LATEST GUIDANCE HAS
TRENDED THE 500MB TROUGH SLIGHTLY FURTHER EAST...SO HAVE TRENDED
QPF DOWN A LITTLE...WITH THE HIGHEST SNOWFALL AMOUNTS STILL BEING
CONFINED TO NORTHERN ELKO COUNTY...WITH AMOUNTS QUICKLY
DIMINISHING SOUTH OF I-80. DIDN'T DOWNSCALE AS MUCH AS GUIDANCE IS
SUGGESTING...DUE TO AMBLE ANTECEDENT MOISTURE AHEAD OF THE
FRONT...WHICH THE MODELS HAVE BEEN UNDER-DOING OVER THE LAST
24HRS. THINKING IS STILL SIMILAR WITH TIMING AND A QUICK BURST OF
SNOW ALONG THE FRONT EARLY IN THE MORNING. HAVE TRENDED SNOW
LEVELS DOWN ABOUT 500FT...DUE TO THE FRONT COMING IN DURING THE
EARLY MORNING HOURS...WHICH WILL HELP COOL THE COLUMN. WITH THAT
SAID THERE COULD BE A BRIEF PERIOD OF RAIN AT THE ONSET BELOW
5500FT...BUT IT SHOULD QUICKLY TRANSITION OVER TO SNOW.

THE FRONT WILL QUICKLY PUSH THROUGH BY MIDDAY ON SATURDAY...WITH
BREEZY WESTERLY WINDS BEHIND THE FRONT. HAVE INCREASED THE
POTENTIAL FOR LEE SIDE DOWNSLOPE WINDS ACROSS ELKO COUNTY...BUT
GUIDANCE HAS BACKED OFF ADVISORY LEVEL WINDS. STILL FEEL THERE
WILL BE LOCALIZED GUSTS ON THE LEE-SIDE OF THE EAST HUMBOLDTS/RUBY
RANGES REACHING ADVISORY LEVELS.

PARTIAL CLEARING SATURDAY EVENING...BEFORE THE POLWARD EXIT REGION
OF A 130KT JET STREAK DIGS INTO NORTHERN NV EARLY SUNDAY MORNING.
THIS WILL BRING ANOTHER PERIOD OF LIGHT SNOW SUNDAY MORNING...BUT
ACCUMULATIONS WILL BE LIGHT ACROSS THE VALLEYS WITH MOSTLY LESS
THEN 1"...BUT THE MOUNTAINS COULD PICK UP ANOTHER 1-3". SNOW WILL
QUICKLY PUSH INTO CENTRAL NV BY MIDDAY...WITH PARTIAL CLEARING BY
LATE AFTERNOON. MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO ADVECT
OVER THE REGION ON MONDAY...BUT NO PRECIP IS EXPECTED WITH HIGHS
MOSTLY IN THE 40S UNDER MARITIME POLAR NORTHWEST FLOW.

.LONG TERM...MONDAY NIGHT THROUGH NEXT FRIDAY. LONG WAVE TROUGH OVER
THE CENTRAL U.S. WILL KEEP DRY NORTHWEST FLOW OVER THE INTERIOR WEST
THROUGH WEDNESDAY NIGHT...WITH NEXT SHORT WAVE DROPPING OUT OF GULF
OF ALASKA BY LATE WEDNESDAY NIGHT/THURSDAY MORNING...HOWEVER THERE
ARE BEGINNING TO BE SOME TIMING AND STRENGTH DIFFERENCES BETWEEN THE
GFS AND EURO. THE GFS APPEARS MORE NEGATIVELY TILTED AND PERHAPS A
BIT MORE PROGRESSIVE. THE EURO LOOKS TO BE A BIT POSITIVE TILTED AND
SLOWER AND NOT QUITE AS DEEP. COMBO OF MODELS APPEARS TO BEST BET.
HAVE INCREASED POPS AND LOWERED SNOW LEVELS IN RESPONSE TO OFFICES'
THINKING WEST OF HERE...WHICH SEEM APPROPRIATE AT THIS TIME.
STILL...WE ARE LOOKING AT A WEEK AWAY SO CONFIDENCE IS STILL ON THE
IFFY SIDE. WILL KEEP AN EYE ON THINGS. IT COULD ALSO GET WINDY WITH
THIS EVENT. RAN LOCAL WIND PROCEDURE FOR THIS TIME FRAME AND SPEEDS
WERE WELL INTO ADVISORY CRITERIA...WITH LOCALES IN HIGH WIND WARNING
RANGE...SO LOWERED THEM TO JUST BELOW CRITERIA LEVELS...BUT STILL
GUSTY. AGAIN...STAY TUNED. BB

&&

.AVIATION...MID TO HIGH CLOUD SHIELD PUSHING ACROSS CENTRAL AND
NORTHERN NEVADA THROUGH TONIGHT...EXPECTING LOWERING OF CEILINGS
THROUGH TAF PERIOD BUT REMAINING VFR. SOME VCSH MAY OCCUR TONIGHT AT
ALL SITES...WITH -SHSN DEVELOPING TOWARD SUNRISE AT KTPH AND KWMC
AND A COUPLE HOURS LATER AT KELY AND KEKO. TEMPERATURES WILL BE LOW
ENOUGH FOR SOME SNOW TO STICK TO RUNWAYS. NOT EXPECTING LARGE
ACCUMULATIONS. WINDS MAY BE GUSTY IN THE MORNING IN KELY. BB

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

95/98/98
Hazardous weather outlook, Nov 11, 3:53 PM PST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
353 PM PST FRI NOV 11 2011

NVZ030-036-130000-
HUMBOLDT COUNTY-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
353 PM PST FRI NOV 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND NORTHWEST NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Nevada, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.